Florida, 2011

Lightning Strike in Florida, July 11, 2011

July 11, 2011 · NWS MOB · 1 event in 1 county or zone

Lightning from afternoon thunderstorms struck a person in Santa Rosa county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning from afternoon thunderstorms struck a person in Santa Rosa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 11, 2:25 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 11, 2:25 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT MON JUL 11 2011

.SHORT TERM [TONIGHT THROUGH TUESDAY NIGHT]...11.12Z MAP ANALYSIS
SHOWS HIGH LVL RIDGE AXIS OVR THE SE WITH A BAND OF DEEP LYR MOISTURE
ON ITS SRN PERIPHERY (PWAT ~ 2.25 INCHES) DRAPED E-W ACRS THE GULF
COAST. AT THE SFC...HIGH PRES CONTINUES OVR THE SE WITH A COASTAL
SFC TROF TO AID IN LIFT...SUPPORTING AFTN SCT/NUMEROUS COVERAGES OF
TSTMS TO BE ONGOING REMAINDER OF AFTN. THE WEATHER PATTERN CHGS LITTLE IN
THE NEAR TERM. ARND THE H50 RIDGE AXIS...THERE IS A MID LVL IMPULSE
RIDING SW OUT OF AL AND LOOKS TO BRING CLUSTERS OF TSTMS SW THRU FCST
AREA OVR NEXT SVRL HRS. SOME OF THE MESOSCALE MODELS ORGANIZE THESE
STMS INTO A LINE WHICH COULD CONTAIN SOME STRONG TSTMS. FOR THE
POTENTIAL OF LINGERING ACTIVITY CARRYING OVR FM AFTN...WILL CARRY
20/30 PERCENT CHC'S OF EVENING TSTMS. GENERALLY...A DIURNAL SWING IN
TSTM CHC'S. CHC'S HIGHER OVR THE COASTAL WATERS FOR NIGHTTIME STMS
ALG THE LAND BREEZE...THEN AN INCR OVR LAND TUE DUE TO PLENTIFUL DEEP
LYR MOISTURE/INSTABILITY. LITTLE CHG IN TEMPERATURES WITH NIGHTS
BEING MUGGY RANGING FROM 73-78 N OF THE BEACHES...WHERE LOWS LOOK TO BE
CLOSER TO 80 THERE. TUE...DEGREE OF HEATING WILL DEPEND GREATLY ON
WHEN/WHERE TSTMS INITIATE. AWAY FM TSTMS...BUFR DATA ALSO SUGGESTS
THAT DAYTIME DEWPOINTS WILL MIX A FEW DEGREES LOWER ON TUE. INSTEAD
OF MID 70 DEWPOINTS...NOW LOOKING AT ~ 72. THIS SHAVES A FEW DEGREES
OFF FCST DAYTIME HEAT INDICES. OUTSIDE OF A FEW SPOTS...LATEST
GRIDDED HEAT INDEX NUMBERS FOR A MAJORITY OF THE AREA ARE SHY OF
108...WHICH IS NEEDED FOR HEAT ADVISORY. /10

WET MICROBURST RISK IS MODERATE.

.LONG TERM [WEDNESDAY THROUGH MONDAY]...DAYTIME HIGHS REMAIN HOT WED/THU.
HOWEVER...WITH THE AXIS OF UPPER LVL RIDGE SHIFTING WEST...BACK INTO
THE PLAINS HEADING INTO THE WEEKEND...CHGS ON THE WAY. WEAKER HIGH
LVL HGHTS OVR THE SE AND DEEP S INTO THE WEEKEND SUGGESTS THAT HIGH
TEMPERATURES LOOK TO BE CLOSER TO SEASONAL LVLS => LOWER 90S THEN.
THIS IS REFLECTED IN LATEST FCST AND MADE NO CHGS TO MEDIUM RNG
TEMPERATURES. MID LVL DISTURBANCES PASSING S AND W OVR THE DEEP S
WILL MAINTAIN A MODERATE CHC OF SEEING TSTMS ON A DAILY BASIS AS A
DEEP MOISTURE HOLDS FIRM. THIS IS WELCOME NEWS AS THE GULF COAST IS
EXPERIENCING A SUBSTANTIAL RAINFALL DEFICIT. GULF COAST => 16-21
INCHES OF BLO NORMAL RAINFALL SINCE JANUARY WHILE THE INTERIOR HALF
OF THE FCST AREA...ALTHOUGH BETTER...IS STILL 6 T0 12 INCHES BLO
NORMAL. /10

&&

.AVIATION UPDATE FOR 11/18Z...SOME MVFR AND POSSIBLE IFR CONDITIONS
AROUND THE AREA AT EARLY AFTERNOON...OUTSIDE OF THE CONVECTION
GENERALLY VFR WITH A FEW CEILINGS ABOVE 10K HERE AND THERE. WILL BE
SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS THROUGH THE AFTERNOON.
BEST CHANCES ALONG THE COAST AND THE NORTHEAST AREAS MOSTLY WEST OF
I-65. OTHERWISE CEILINGS...WHEN THEY OCCUR WILL BE ABOVE 10K. LIGHT
WESTERLY WINDS INLAND...SOUTHWEST NEAR THE COAST THIS AFTERNOON.
STRONG...GUSTY AND VARIABLE WINDS NEAR CONVECTION. LOOKS TO BE
SIMILAR CONDITIONS TUESDAY. /11

&&

.MARINE...THE WESTWARD EXTENSION OF THE BERMUDA HIGH ACROSS THE
NORTH CENTRAL GULF OF MEXICO WILL BEGIN TO RECEDE MID-WEEK AS ANOTHER
SURFACE HIGH PRESSURE CENTER MOVES FROM SOUTHWEST CANADA TO THE UPPER
GREAT LAKES. LOWER PRESSURE WILL DEVELOP ALONG THE COASTAL SOUTHEAST
BETWEEN THESE TWO SYSTEMS AT MID WEEK. UNTIL THEN...WINDS OVER THE
MARINE AREA GENERALLY WEST TO SOUTHWEST DURING THE DAYS AND A BIT
MORE WEST NORTHWEST TO NORTHERLY AT NIGHT...ESPECIALLY NEAR SHORE. AS
THE LOWER PRESSURE DEVELOPS WINDS BECOME MORE SOUTHERLY BUT NOT UNTIL
LATE IN THE FORECAST PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS MOST
ANYTIME BUT BETTER CHANCES LATE NIGHT AND EARLY MORNINGS. WAVES
GENERALLY 1 TO 3 FEET...BRIEFLY HIGHER NEAR THUNDERSTORMS./11

&&

.FIRE WEATHER...MAIN CONCERNS IN THE NEAR TERM ARE TSTMS...WHICH
WILL LIKELY BRING BOUTS OF FQT LIGHTNING AND A BRIEF STRONG WIND GUST
THREAT TO AGENCY OFFICIALS CONDUCTING FIRE CONTROL OPS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      77  95  77  94 /  30  50  20  60
PENSACOLA   78  94  79  94 /  30  50  20  50
DESTIN      81  93  81  93 /  30  50  20  30
EVERGREEN   73  97  74  97 /  20  50  20  60
WAYNESBORO  73  97  74  97 /  20  50  20  60
CAMDEN      73  97  73  97 /  20  50  20  40
CRESTVIEW   73  97  75  97 /  30  50  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 11, 10:52 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1152 AM CDT MON JUL 11 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-121200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1152 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 102 TO 106 DEGREES THIS
AFTERNOON. LIMIT OUTDOOR ACTIVITIES...TAKE FREQUENT BREAKS AND DRINK
PLENTY OF WATER UNTIL CONDITIONS IMPROVE THIS EVENING.

THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG THE COAST AND
MOVE WEST TO NORTHWEST OVER THE COASTAL ZONES. ADDITIONAL
THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHWARD FROM THE NORTHERN
ZONES BY MID-AFTERNOON. THE GREATER COVERAGE OF SHOWERS AND
THUNDERSTORMS SHOULD BE ALONG AND WEST OF INTERSTATE 65.  STRONG
GUSTY SURFACE WINDS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND PERIODS OF VERY HEAVY RAIN WILL LIKELY OCCUR WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES TUESDAY THROUGH
WEDNESDAY. LIMIT OUTDOOR ACTIVITIES AND DRINK PLENTY OF WATER IF
EXPOSED TO THE HEAT.

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH
THE FORECAST PERIOD. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE.
GUSTY WINDS UP TO AROUND 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN
THREAT WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

In the hours before

Special weather statement, Jul 11, 2:04 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT MON JUL 11 2011

ALZ062-064-FLZ001-112045-
INLAND ESCAMBIA FL-UPPER BALDWIN AL-LOWER BALDWIN AL-
304 PM CDT MON JUL 11 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BALDWIN COUNTY IN
SOUTHWEST ALABAMA...CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
THROUGH 345 PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF BAY MINETTE...AND MOVING
SOUTH AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
STAPLETON...BAY MINETTE AROUND 320 PM CDT...
LOXLEY AROUND 340 PM CDT...

THIS INCLUDES INTERSTATE 10 IN ALABAMA BETWEEN MILE MARKERS 34 AND
64.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS.

&&
Special weather statement, Jul 11, 2:53 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
353 PM CDT MON JUL 11 2011

ALZ061>064-MSZ079-112130-
UPPER MOBILE AL-GEORGE MS-UPPER BALDWIN AL-LOWER BALDWIN AL-
LOWER MOBILE AL-
353 PM CDT MON JUL 11 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GEORGE COUNTY
IN SOUTHEAST MISSISSIPPI...SOUTHERN BALDWIN AND CENTRAL MOBILE
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 430 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST
OF LOXLEY TO LUCEDALE...AND MOVING SOUTH AT 15 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
SPANISH FORT...LOXLEY AROUND 405 PM CDT...
FOREST HILL...I10 NEAR THE BATTLESHIP AROUND 410 PM CDT...
MOBILE...DAPHNE AROUND 415 PM CDT...
SILVERHILL AROUND 425 PM CDT...
I10 AND I65 AROUND 430 PM CDT...

THIS INCLUDES INTERSTATE 10 IN ALABAMA BETWEEN MILE MARKERS 12 AND
60.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 16.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY.
&&
Special weather statement, Jul 11, 3:41 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT MON JUL 11 2011

FLZ005-006-112230-
INLAND OKALOOSA FL-COASTAL OKALOOSA FL-
441 PM CDT MON JUL 11 2011

...A THUNDERSTORM WITH STRONG GUSTY WINDS WILL AFFECT SOUTHEASTERN
OKALOOSA COUNTY IN NORTHWEST FLORIDA...THROUGH 530 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 9 MILES SOUTHEAST OF
CRESTVIEW...OR 17 MILES SOUTH OF LAUREL HILL...AND MOVING SOUTH AT
25 MPH.

THE THUNDERSTORM WILL BE NEAR...
EGLIN AFB AROUND 500 PM CDT...
NICEVILLE...VALPARAISO AROUND 510 PM CDT...
SHALIMAR...OCEAN CITY AROUND 520 PM CDT...
DESTIN...CINCO BAYOU AROUND 525 PM CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 60 AND 67.

THE MAIN EFFECTS OF THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS
THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL
UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY.

&&
Special weather statement, Jul 11, 3:59 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
459 PM CDT MON JUL 11 2011

ALZ061>064-112300-
UPPER MOBILE AL-UPPER BALDWIN AL-LOWER BALDWIN AL-LOWER MOBILE AL-
459 PM CDT MON JUL 11 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BALDWIN AND
SOUTHERN MOBILE COUNTIES IN SOUTHWEST ALABAMA THROUGH 600 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF MOBILE TO 13 MILES NORTHEAST OF ESCATAWPA...MOVING
SOUTHWEST AT 10 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
I10 AND I65 AROUND 510 PM CDT...
TILLMANS CORNER AROUND 525 PM CDT...
THEODORE AROUND 535 PM CDT...
BELLE FONTAINE...GRAND BAY AROUND 600 PM CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 1 AND 38.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 8.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THESE STORMS APPROACH.

&&
Special weather statement, Jul 11, 4:29 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
529 PM CDT MON JUL 11 2011

ALZ061-063-MSZ075-076-078-079-112315-
UPPER MOBILE AL-GEORGE MS-STONE MS-PERRY MS-GREENE MS-LOWER MOBILE
529 PM CDT MON JUL 11 2011

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS WILL AFFECT
GEORGE...NORTHEASTERN STONE...SOUTHEASTERN PERRY AND SOUTHERN GREENE
COUNTIES IN SOUTHEAST MISSISSIPPI...SOUTHERN MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 615 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM 16
MILES NORTHEAST OF WIGGINS TO 19 MILES SOUTHEAST OF WIGGINS TO 7
MILES SOUTH OF MOBILE...AND MOVING SOUTHWEST AT 20 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
THEODORE AROUND 545 PM CDT...
GRAND BAY AROUND 615 PM CDT...

THIS INCLUDES INTERSTATE 10 IN ALABAMA BETWEEN MILE MARKERS 1 AND 27.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 9.

THE PRIMARY EFFECTS OF THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

&&

The radar

The Eglin Afb radar (KEVX), 107 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
July 11, 6:15 PM CST to 6:17 PM CST
Where
Santa Rosa County, 10 mi NE of Gulf Breeze
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.452, -87.031

A 40 year old male was struck by lightning at the intersection of Avalon blvd and Tuscarora trail. After the strike the man noticed his pants were burned...the hairs on his arm singed...and he complained of a severe headache. He was transported to a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337960.